SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

A Case of Milk-Alkali Syndrome Caused by Diuretic-Induced Alkalosis and Polypharmacy.

Medicina (Kaunas) · 2023-07-22

DOI: 10.3390/medicina59071345PMID: 37512156

Open accessJournal Article; Case Reports; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

Milk-alkali syndrome, which is characterized by hypercalcemia, metabolic alkalosis, and renal dysfunction, typically results from the ingestion of large amounts of calcium and absorbable alkaline products. However, these symptoms can also manifest when alkalosis and calcium loading occur simultaneously, owing to other factors. We report a case of milk-alkali syndrome caused by loop-diuretic-induced alkaline load and polypharmacy in an 85-year-old Japanese woman with multiple comorbidities, including osteoporosis, hypertension, type 2 diabetes, dyslipidemia, and Parkinson's disease. The patient regularly took 14 drugs, including calcium L-aspartate, eldecalcitol, celecoxib, and a fixed-dose combination of losartan and hydrochlorothiazide. Immediately before admission, furosemide was administered for the treatment of edema. The patient presented with chest discomfort, general malaise, and clinical signs of dehydration, hypercalcemia, hypophosphatemia, hypokalemia, and hypomagnesemia, accompanied by electrocardiogram abnormalities, renal dysfunction, and chloride-resistant metabolic alkalosis. The hypercalcemia was specifically induced by calcium L-aspartate and eldecalcitol. The hypomagnesaemia and hypophosphatemia were caused by diuretics and hypercalcemia. Thus, all the oral medications were discontinued, and rehydration and electrolyte correction therapy were administered. The final diagnosis was milk-alkali syndrome caused by the concomitant use of loop diuretics and other medications, without absorbable alkaline preparation use. This case underscores the importance of considering drug-related factors, checking concomitant medications, and being aware of the benefits, harmful effects, and side effects of polypharmacy in older adults with multimorbidity.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.